Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Effexor XR

Hello,

I am on Day 5 of taking Effexor XR.  I have struggled with anxiety for about over a year and I recently saw a doctor to discuss medication.  I was very against medication at first but I figured I would go to discuss.  I CLEARLY told the doctor that I did NOT want to gain weight.  I just lost 30 lbs and I feel so great!  

My doctor told me that Effexor XR does not affect your weight and if anything it causes loss of appetite or weight loss, which I did read on the perscription label from the pharmacy.

Lately, I've been doing more research and all I am finding are blogs about people who have gained a minimum of 25 lbs!!!!!  

Can someone give me a straight answer as to yes, it makes you gain weight or no it does not?  They shouldn't put weight loss on the label of possible side effects and list nothing about weight gain, when in actually it may make you put on ridiculous weight!

Thanks for the insight and I really appreciate it!
5 Responses
Avatar universal
The only answer I can give is......Your Mileage May Vary.

The LISTED side effect is loss of appetite and weight loss, which means that was one of the more prevalent side effects.  That doesn't mean that a slight fraction of a percentage of people won't experience weight gain.  Heck, that could simply be due to the fact that people who were too depressed to eat started eating again once they felt better.

Not everyone will react the same way to all medications, you might even find in the end that Effexor XR isn't right for you.  Don't let the fear of weight gain keep you from trying it out, it's very, very, very, very unlikely.

Avatar universal
Yes, you can gain weight on Effexor.  You can also lose.  The difficulty with Effexor is it's an snri, not an ssri, which means it has affinity not just for serotonin but also norepinephrine.  That can make it a very difficult drug to be on and come off of, but it can also make it very effective for those who suffer from depression primarily and anxiety secondarily, since norepinephrine is much more specific to depression than serotonin.  On the other hand, if your main problem is anxiety, any antidepressant can increase anxiety, and since Effexor is targeting norepinephrine, which is very stimulating, it can be difficult that way.  That's why it often causes weight loss; it's increasing the body's agitation to combat depression, which slows the body.  But if the serotonin receptors are more important to you because of anxiety, or if your body reacts more strongly to it because of the way your liver chooses to metabolize the drug, then it will act like an ssri and be prone to causing weight gain by slowing the metabolism.  The only med I've seen that seems not to be a weight gainer is Prozac, and it's also the easiest to come off of, but it probably doesn't work quite as well for anxiety as other, more difficult ssris.  As for Effexor, since this is all so individual, the only way you're going to find out is to stay on it.  No one can predict this for any med, we can give you generalizations and probabilities, but not something specific to your body.
Avatar universal
Hello. Is it possible to have side-effects and withdrawal symptoms after taking Effexor XR (75 mg) for a very short period of time? I took this med for 2 weeks only and then got off it cold turkey 3 weeks ago. During this time I experienced dizziness, tingling and burning in the limbs and sometimes brain zaps and body shivering. Are these related to taking Effexor? Indeed I missed a dose once and the next day I got several episodes of vertigo. This really makes me think about the 'power' of this med.

As for the weight gain, I gained about 7 kg in the past few weeks. Not sure whether this is associated with Effexor though, coz I couldn't stop myself from eating a lot these days due to being worried about my symptoms.
Avatar universal
Yes, these are classic withdrawal symptoms.  People react differently, even after being on a med a very short time some people still get significant withdrawals.  That's why it's always safer to taper slowly rather than quit cold turkey; even with a taper many will have a bad withdrawal, but they can temper it by going back on the med and moving even more slowly.  You can't do that when you go cold turkey.  Try some fish oil for those physiological symptoms and see if it helps; if this continues, you can go back on it and taper off more slowly.  Good luck.
Avatar universal
i just recently just started taking effexor xr again...i was on it for about a year back in 2008...it is the best medicine I have ever taken for depression...and I have tried alot...also I lost 30 pounds while I was on it...so no...there is not always weight gain while on it...guess it just depends on the person...
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?